Hail, Benton
- When
- March 24, 10:45 AM CST
- Where
- Benton County, 1.31 mi WNW of Faxon
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.280, -88.020
As a line of showers and thunderstorms moved across Middle Tennessee during the late morning through mid afternoon hours on Sunday, May 24th, reports of large hail were received across several counties, along with a thunderstorm wind damage report in Overton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As a line of showers and thunderstorms moved across Middle Tennessee during the late morning through mid afternoon hours on Sunday, May 24th, reports of large hail were received across several counties, along with a thunderstorm wind damage report in Overton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 24, 9:36 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1036 AM CDT SUN MAR 24 2013 .UPDATE... COLD OCCLUSION TAKING PLACE IN MID STATE CURRENTLY WITH COLDER AIR BEING LIFTED ALOFT OVER WARMER AIR AT THE LOWER LEVELS PRODUCING FOGGY CONDITIONS NORTH OF FRONT. I EXPECT WINDS TO PICK UP OUT OF THE SOUTH AS FRONT LIFTS NORTHWARD LATER THIS MORNING AND THIS WILL AND LIFT/DISSIPATE FOG. WINDS WILL PICK UP OVER THE WEST EARLY AFTERNOON AND WORK EASTWARD AS PRESSURE GRADIENT TIGHTENS UP AS SURFACE LOW WORKS INTO CENTRAL KENTUCKY DURING THE LATE AFTERNOON. COLDER TEMPS WILL USHER INTO THE MID STATE ON BACK SIDE OF THIS SYSTEM WITH TEMPS FALLING INTO THE 40S DURING THE AFTERNOON. DEEP UPPER LOW WILL SWING ACROSS THE MID STATE TONIGHT AND WITH TEMPS GETTING DOWN INTO 30S OVERNIGHT SO AM EXPECTING A MIX OF LIGHT RAIN/SNOW THROUGH THE EVENING CHANGING TO ALL SNOW AFTER MIDNIGHT. COULD SEE A TENTH OR TWO OF ACCUMULATON ON ROOF/CAR TOPS MAYBE DUSTING ON THE GROUND ESPECIALLY NORTHEAST MIDDLE TENNESSEE AND PLATEAU. I THINK A BETTER CHANCE FOR ACCUMLATING SNOWS WILL COME MONDAY NIGHT FOR NORTHEAST MIDDLE TENNESSEE AND PLATEAU. BOYD && .PREV DISCUSSION... /ISSUED 718 AM CDT SUN MAR 24 2013/ UPDATE...UPDATE FOR 12Z TAFS... AVIATION... THE LOW PRESSURE CENTER CURRENTLY LOCATED OVER ALABAMA WILL MOVE NORTHWARD TODAY INCREASING SHOWER AND THUNDERSTORM ACTIVITY FROM WEST TO EAST OVER THE MID STATE...WITH BNA EXPERIENCING THE BULK OF THE SHOWERS AND POTENTIAL STORMS IN THE LATE MORNING AND EARLY AFTERNOON. INCLUDED LLWS IN THE FORECAST AROUND 15Z FOR CKV AND AROUND 18Z FOR BNA AS WINDS AROUND 2000FT PEAK AROUND 40 TO 45 KNOTS WHILE WINDS AT THE SURFACE WILL STILL BE AROUND 15 KNOTS. SURFACE WINDS ARE EXPECTED TO PICK UP AS THE LOW PRESSURE SYSTEM MOVES NORTH OF THE MID STATE DRAGGING A COLD FRONT THROUGH THE AREA...CAUSING WINDS TO INCREASE AND SHIFT FROM SE TO WESTERLY ..WHICH WILL ERODE THE PREVIOUSLY MENTIONED SHEAR. CIGS ARE EXPECTED TO REMAIN AROUND 1 KFT TO 3 KFT...DROPPING DOWN TO IFR CONDITIONS WITH PASSING SHOWERS AND STORMS. A CHANCE OF SNOW SHOWERS ENTERS TOWARD THE END OF THE FORECAST PERIOD. PREV DISCUSSION... /ISSUED 334 AM CDT SUN MAR 24 2013/ DISCUSSION... FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED. FORECAST QUANDARIES...TSTM STRENGTH THIS AFTERNOON...NEED FOR WIND ADVISORY THIS AFTERNOON THRU TONIGHT...ACCUMULATING SNOWFALL POTENTIAL TONIGHT AND MONDAY NIGHT...WX PATTERN MID THRU LATE WEEK...TEMPS. EXPECT A CONTINUANCE OF SHWRS ACROSS THE MID STATE TODAY AS BOTH A SFC LOW MOVES SW TO NE ACROSS THE AREA WITH AN UPPER LEVEL LOW PASSAGE CONCURRENT OR NOT FAR BEHIND. WILL MENTION ONLY ISO TSTMS FOR THE MORNING HRS AS MARGINAL INSTABILITY DYNAMICS PRESENT. BELIEVE BEST CHANCE FOR EMBEDDED TSTMS WILL BE DURING THE AFTERNOON HRS AS MENTIONED BY LATEST SPC DAY ONE CONVECTIVE OUTLOOK. WILL MENTION THE POSSIBILITY OF STRONG TSTMS IN THE MORNING HWO ISSUANCE WITH STRONG WINDS AND SMALL HAIL POSSIBLE. EXPECT BRUNT OF SFC LOW PRESSURE SYSTEM TO MOVE ACROSS MID STATE THIS AFTERNOON...SETTING UP THE STAGE...WITH UPPER LOW LEVEL PASSAGE TOO...OF A STRONG SFC PRESSURE GRADIENT AND LOW LEVEL JET SETTING UP ACROSS THE AREA FROM THE AFTERNOON HRS THRU AT LEAST MOST OF TONIGHT. GUSTS OF UP TO 40 MPH WILL BE POSSIBLE DURING THIS TIME PERIOD...AND BELIEVE SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE DURING THIS TIME PERIOD TOO. WINDS MAY NOT STAY UP DURING THIS ENTIRE PERIOD WITHIN THESE THRESHOLDS...BUT ENOUGH OF IT TO WARRANT THE ISSUANCE OF A WIND ADVISORY FOR THE MID STATE DURING THIS TIME PERIOD...WHICH WAS ALREADY ISSUED EARLIER THIS MORNING. BELIEVE HIGH TEMPS MAINLY IN THE MID 50S WILL BE REACHED BY THE NOONTIME OR EARLY AFTERNOON HRS...AND WILL MENTION AFTERNOON FALLING TEMPS IN THE MORNING SUITE OF FORECAST PRODUCTS FOR THE AFTERNOON HRS TODAY. AS SFC LOW UNDERGOES CYCLOGENSIS AS IT MOVES INTO KY...AND MOISTURE ASSOCIATED WITH UPPER LEVEL TROUGHING REMAINS ACROSS THE AREA...PCPN WILL HANG BACK OVER THE MID STATE TOO AS A MIX OF RAIN AND SNOW DURING THE EVENING HRS...AND TRANSITION TO ALL SNOW AFTER MIDNIGHT. COULD SEE SOME MINOR ACCUMULATIONS ACROSS THE PLATEAU AFTER MIDNIGHT TONIGHT...BUT BELIEVE MOST AREAS WILL EXPERIENCE A DUSTING AT BEST...AND THIS WOULD BE FOR AREAS CLOSE TO THE PLATEAU REGION. THIS DEEP UPPER LEVEL TROUGHING PATTERN WILL REMAIN ACROSS THE MID STATE THRU TUE...KEEPING CLOUDINESS IN ALONG WITH A CHANCE OF PCPN. SNOW STARTING OFF DURING THE MID MORNING HRS WILL THEN TRANSITION TO A RAIN/SNOW MIX DURING THE LATE MORNING HRS AND THEN BECOME ALL RAIN DURING THE AFTERNOON HRS ON BOTH MON AND TUE. AGAIN ACCUMULATIONS POSSIBLE ACROSS THE PLATEAU COUNTIES AND EVEN PORTIONS OF THE NORTHERN HIGHLAND RIM ON MON NIGHT...AND THIS LOOKS LIKE TO BE THE BEST CHANCE OF ACCUMULATING SNOWFALL POTENTIAL. WILL GO CLOSE TO CURRENT GRIDDED SNOWFALL VALUES AT THIS POINT AS ADDITIONAL MODEL RUNS AND FORECASTER CLARIFICATION NEEDED... BUT AM IN AGREEMENT WITH PREVIOUS AFTERNOON FORECAST REASONING THAT AN INCH OF SNOWFALL ACROSS THE NORTHERN PLATEAU COUNTIES AND HIGHER ELEVATIONS OF THE PLATEAU CERTAINLY NOT OUT OF QUESTION ESPECIALLY IF OROGRAPHIC INFLUENCES COME INTO PLAY FOR THE MON NIGHT TIME PERIOD. AS FOR TUE NIGHT THRU NEXT WEEKEND...SFC RIDGING INFLUENCES ALONG WITH NWLY FLOW ALOFT BRINGING PATCHES OF CLOUDINESS ASSOCIATED WITH WEAK DISTURBANCES IN FLOW WILL BE THE MAIN WX PLAYERS THRU THE REMAINDER OF THE FORECAST PERIOD. A WEAK SFC FRONTAL PASSAGE IS ALSO EXPECTED DURING THE DAY ON SAT. SOME ISO TO SCT SHWRS POSSIBLE FRI THRU THE WEEKEND ALSO WITH THESE FEATURES. A TREND TOWARD MORE SEASONABLE NORMAL TEMPS IS EXPECTED DURING THIS PERIOD TOO. && .OHX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR TNZ005>011-022>034- 056>066-075-077>080-093>095. && 01
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 525 AM CDT SUN MAR 24 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-251000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 525 AM CDT SUN MAR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A WIND ADVISORY IN EFFECT FOR MIDDLE TENNESSEE THROUGH TONIGHT. SUSTAINED WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE. SOME STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS TODAY. MAIN CONCERNS WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG WINDS AND SMALL HAIL. A WEAK DISTURBANCE ALOFT WILL MOVE ACROSS MIDDLE TENNESSEE TONIGHT. THIS COULD RESULT IN LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID STATE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ON MONDAY NIGHT...AS ANOTHER WEAK DISTURBANCE ALOFT MOVES ACROSS MIDDLE TENNESSEE...LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID STATE WILL BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. 31
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 AM CDT SUN MAR 24 2013
TNZ005>007-022>025-241715-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
1132 AM CDT SUN MAR 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...
AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRINGVILLE...OR 11 MILES EAST OF PARIS...
MOVING EAST AT 60 MPH. REPORTS OF PEA TO DIME SIZE HAIL IN WESTERN
TENNESSEE.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3664 8784 3665 8702 3584 8797 3585 8822
3611 8822 3624 8810 3635 8808 3637 8801
3668 8807
DAVIS/72The national radar mosaic for the moment the first event began.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail occurred at Houston County Airport McKinnon Field.
Half dollar size hail reported 4 miles northwest of Charlotte.
Several trees and power lines were downed a few miles west of Livingston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438677, 438683, 438686, 438774, 438674, 438779, 438780, 438785.